Iowa, 2017

Hail and Damaging Winds in Iowa, June 15, 2017

June 15, 2017 · NWS DVN · 32 events in 7 counties and zones

After an early morning round of dissipating thunderstorms that brought gusty winds, late afternoon storms formed over eastern Iowa and northwest Illinois. These storms produced numerous hail reports, and eventually produced damaging winds in the late evening hours as they moved into Illinois.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
32

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS DVN wrote it up.

After an early morning round of dissipating thunderstorms that brought gusty winds, late afternoon storms formed over eastern Iowa and northwest Illinois. These storms produced numerous hail reports, and eventually produced damaging winds in the late evening hours as they moved into Illinois.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Quad Cities, IA wrote its last area forecast discussion before the first event at Jun 15, 5:33 AM CST, 2 hours 36 minutes earlier.

Area forecast discussion, Jun 15, 5:33 AM CST, 2 hours 36 minutes before
Area Forecast Discussion
National Weather Service Quad Cities IA IL
633 AM CDT Thu Jun 15 2017

...AVIATION UPDATE...

.SYNOPSIS...
Issued at 352 AM CDT Thu Jun 15 2017

Only a few isolated showers remained over the forecast area, mainly
south of I-80 at 2 am, with a larger MCS on area radar mosaics
dropping south into the I-70 corridor in MO. The airmass remained
warm and still somewhat humid over the local area, with slightly
drier air lagging behind a very weak cool front reaching from far NE
IA W-SW into eastern NE. High level cloud cover streaming north from
the MO convection was keeping skies mainly overcast. Aloft, the flow
was mainly westerly and weakly cyclonic as far south as northern IA
around the upper low churning over south central Canada.

&&

.SHORT TERM...(Today and Tonight)
ISSUED AT 352 AM CDT Thu Jun 15 2017

A short reprieve from convection is likely this morning through this
afternoon, then chances for thunderstorms return this evening and
lingering into Friday.

A period of in-building subsidence with dry air aloft and weak
ridging at the surface will provide mostly sunny skies through
afternoon. Light surface winds and pockets of moisture from
yesterday's rainfall will likely hold dewpoints in the 60s, while
temperatures return back to the upper 80s to lower 90s, based on
near full sunshine and similar 850 mb temperatures as the past
several days.

By early evening, the approaching weak surface front and next upper
level shortwave will interact with developing moisture return aloft
to trigger at least scattered thunderstorms, initially in the west
and northwest, where chance pops are maintained. SPC has a marginal
risk across the portions of east central and southeast IA into
far northeast MO, where there may be sufficient instability
to sustain strong to severe storms with a complex that may move
during the evening from the plains. The main threat would likely
be damaging winds and heavy rainfall, with a lower risk for large
hail. This activity may then overspread most of the forecast area
overnight, but in a non-severe mode as MUCAPES are progged to
wane. With slightly lower dewpoints and cool pools from
convection, have stayed with lows close to model guidance, in the
mid to upper 60s, which would be cooler than the previous several
nights.

.LONG TERM...(Friday through Wednesday)
ISSUED AT 352 AM CDT Thu Jun 15 2017

Friday

Very warm and increasingly humid. SSW sfc winds will advect mid to
upper 60 dewpoints northward into E Iowa/NW Illinois. Maintained the
model blend max temps in the mid to upper 80s. Similar to several
other days this week, a ~20 C 850mb thermal ridge or elevated mixed
layer is forecast to spread in from the SW, encompassing about the
SW half of the CWA by the afternoon. A few locations within this
area could reach near 90 F depending on the amount of sunshine.

Thunderstorm Outlook:

The Storm Prediction Center has a slight risk for severe
thunderstorms for approximately the western half of the CWA and a
marginal risk further east. Environmental kinematics (0-6 km bulk
shear around 40 kts) and thermodynamics (MUCAPE 2500-4000 J/kg)
displayed on forecast soundings are favorable for some strong or
severe thunderstorms - damaging winds and large hail the primary
threats.

However, thunderstorm chances are actually fairly low during the day
(20-30%) when the local area is void of a low-level synoptic
boundary or mid-level wave. Further to the NW, across north-central
Iowa, there are better chances for thunderstorms to develop during
the afternoon along a weak zone of low-level convergence. This
boundary is forecast to slide to the SE with time.

Confidence:

Confidence on areal coverage of storms for Friday evening and night
remains low. As far as model solutions go, the synoptic scale models
are more aggressive than the 4km NAM or NMM are. But kinematic
fields show a substantial ramp up in the nocturnal low-level jet and
associated WV transport which should assist at least scattered storm
development. Right now, PoPs are only 40-50% because of the low
confidence on widespread coverage.

Saturday

The first half of the weekend will feature a strong shortwave trough
rolling through the Midwest. Strong deep layer shear will accompany
this trough. The interaction of a hot and humid air mass (+1.75"
PWATs) and height falls or cooling aloft is a setup conducive for
severe weather. As usual, there are timing and coverage difference
among the models. The ECMWF/GFS suggest an afternoon through evening
event. While the NAM/CMC are later, mostly overnight. Stay tuned to
forecast updates over the next few days as we try to sort out the
details.

Sunday through Tuesday

Models in agreement on a pattern change to NW 850-500mb flow and
near normal temps/lower humidity. Aside from occasional chances for
showers or storms, much of this 3 day stretch looks dry. The overall
threat for heavy rain is very low.

Tuesday Night through Thursday

To varying degrees, the ECMWF/GFS are in agreement on advecting the
warm elevated mixed layer over E Iowa/NW Illinois, with potentially
a sfc warm front setting up near or across the local area. The
forecast for this mid to late week period is trending toward warmer
temps, higher humidity, and better chances for thunderstorms. Uttech

&&

.AVIATION...(For the 12Z TAFS through 12Z Friday Morning)
ISSUED AT 633 AM CDT Thu Jun 15 2017

VFR conditions with light winds will be the rule today through
the afternoon. There is a low potential for late afternoon
thunderstorms in the CID and DBQ vicinity, then scattered
thunderstorms look more likely in the evening and overnight over
the entire area. This potential has been narrowed down to the most
likely 4 hour period for now, advertised as prob30 groups.

&&

.DVN WATCHES/WARNINGS/ADVISORIES...
IA...NONE.
IL...NONE.
MO...NONE.
&&

SYNOPSIS...Sheets
SHORT TERM...Sheets
LONG TERM...Uttech
AVIATION...Sheets
Hazardous weather outlook, Jun 15, 3:54 AM CST, 4 hours 15 minutes before
Hazardous Weather Outlook
National Weather Service Quad Cities IA IL
454 AM CDT Thu Jun 15 2017

IAZ040>042-051>054-063>068-076>078-087>089-098-099-ILZ001-002-007-
009-015>018-024>026-034-035-MOZ009-010-161000-
Buchanan-Delaware-Dubuque-Benton-Linn-Jones-Jackson-Iowa-Johnson-
Cedar-Clinton-Muscatine-Scott-Keokuk-Washington-Louisa-Jefferson-
Henry IA-Des Moines-Van Buren-Lee-Jo Daviess-Stephenson-Carroll-
Whiteside-Rock Island-Henry IL-Bureau-Putnam-Mercer-Henderson-
Warren-Hancock-McDonough-Scotland-Clark-
454 AM CDT Thu Jun 15 2017

This Hazardous Weather Outlook is for portions of north central
Illinois...northwest Illinois...west central Illinois...east
central Iowa...northeast Iowa...southeast Iowa and northeast
Missouri.

.DAY ONE...TODAY AND TONIGHT

Thunderstorms are possible across the outlook area tonight.
There is a low potential for severe storms, mainly west of a line
from Vinton to Mount Pleasant Iowa to Kahoka Missouri. The main
severe weather threats are damaging winds and large hail.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

There are periodic chances for thunderstorms Friday through
Saturday night.

There is a slight risk for severe thunderstorms on Friday along
and west of a line from Manchester, Iowa to Walcott, Iowa to
Macomb, Illinois. The remainder of the outlook area has a marginal
risk. There is a low chance for storms Friday afternoon. A better
chance exists during the evening or overnight. Damaging winds and
large hail are possible with the strongest storms. Thunderstorm
coverage will likely remain scattered.

There is a slight risk for severe thunderstorms on Saturday across
the entire area. Damaging winds and large hail are the primary
threats. The most likely timing of storms is late afternoon into
Saturday night. However, confidence on exact timing and coverage
of storms is low since this is several days away. Please stay
tuned to forecast updates through this week.

On Saturday afternoon, forecast peak heat indices may reach the
mid to upper 90s along and south of highway 34, west of
Galesburg, Illinois.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed tonight over portions of eastern
Iowa and far northeast Missouri.

Sheets/Uttech

The radar

The Quad Cities radar (KDVN), 78 km away, was scanning. The volume nearest the first event began at 14:07 UTC.

Open the radar archive at this moment

Event by event

20 hail, 12 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Linn

When
June 15, 8:09 AM CST
Where
Linn County, Mt Vernon
Measured
50 kt (58 mph) estimated gust
Reported by
Trained Spotter
Coordinates
41.920, -91.420

Tree limbs were reported down in southeast corner of Mt Vernon and power was knocked out to the city of Mt Vernon. The time was estimated to have occurred with the early morning storms.

Hail, Linn

When
June 15, 11:19 AM CST
Where
Linn County, 1.72 mi SW of Center Pt
Measured
1.25 in hail
Reported by
Trained Spotter
Coordinates
42.180, -91.800

A spotter reported the hail near I-380 mile marker 32.

Hail, Buchanan

When
June 15, 6:32 PM CST
Where
Buchanan County, Independence
Measured
0.75 in hail
Reported by
Trained Spotter
Coordinates
42.470, -91.880

Hail, Buchanan

When
June 15, 6:32 PM CST
Where
Buchanan County, 1.02 mi W of Jesup
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
42.480, -92.070

Hail, Linn

When
June 15, 6:32 PM CST
Where
Linn County, 1.02 mi E of Alburnett
Measured
0.88 in hail
Reported by
Public
Coordinates
42.150, -91.600

This report was received through social media.

Hail, Benton

When
June 15, 7:15 PM CST
Where
Benton County, 0.51 mi W of Urbana
Measured
0.88 in hail
Reported by
Trained Spotter
Coordinates
42.220, -91.880

Thunderstorm Wind, Linn

When
June 15, 7:15 PM CST
Where
Linn County, 1.25 mi NW of Lafayette
Measured
50 kt (58 mph) estimated gust
Reported by
Amateur Radio
Coordinates
42.163, -91.697

Large trees limbs were reported blown down on Alice Road, between Alice and Toddville.

Hail, Benton

When
June 15, 7:18 PM CST
Where
Benton County, 0.51 mi W of Urbana
Measured
1 in hail
Reported by
Emergency Manager
Coordinates
42.220, -91.880

The report was relayed from law enforcement.

Hail, Linn

When
June 15, 7:19 PM CST
Where
Linn County, 1.49 mi SW of Center Pt
Measured
1.25 in hail
Reported by
Trained Spotter
Coordinates
42.187, -91.803

The hail was reported along Interstate 380.

Hail, Linn

When
June 15, 7:23 PM CST
Where
Linn County, 0.69 mi S of Center Pt
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
42.190, -91.780

Hail, Linn

When
June 15, 7:28 PM CST
Where
Linn County, 0.69 mi S of Center Pt
Measured
1 in hail
Reported by
Emergency Manager
Coordinates
42.190, -91.780

Hail, Linn

When
June 15, 7:29 PM CST
Where
Linn County, 1.72 mi SW of Prairieburg
Measured
0.88 in hail
Reported by
Trained Spotter
Coordinates
42.210, -91.440

Hail, Buchanan

When
June 15, 7:34 PM CST
Where
Buchanan County, 1.53 mi W of Independence
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
42.470, -91.910

Hail, Buchanan

When
June 15, 7:36 PM CST
Where
Buchanan County, 0.51 mi W of Independence
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
42.470, -91.890

Thunderstorm Wind, Linn

When
June 15, 7:39 PM CST
Where
Linn County, 0.51 mi E of Marion
Measured
61 kt (70 mph) estimated gust
Reported by
Trained Spotter
Coordinates
42.030, -91.590

A large tree was blown down.

Hail, Buchanan

When
June 15, 7:40 PM CST
Where
Buchanan County, 0.51 mi W of Independence
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
42.470, -91.890

Thunderstorm Wind, Linn

When
June 15, 7:43 PM CST
Where
Linn County, 1.07 mi W of Marion Arpt
Measured
56 kt (64 mph) estimated gust
Reported by
Trained Spotter
Coordinates
42.031, -91.551

Estimated winds of 60 to 70 mph brought branches down at the intersection of Highways 13 and 151.

Thunderstorm Wind, Linn

When
June 15, 7:50 PM CST
Where
Linn County, 3.49 mi S of Cedar Rapids
Measured
50 kt (58 mph) estimated gust
Reported by
Trained Spotter
Coordinates
41.950, -91.640

An 18 inch diameter tree was blown down.

Hail, Linn

When
June 15, 7:53 PM CST
Where
Linn County, 1.54 mi E of Marion
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
42.030, -91.570

Hail, Benton

When
June 15, 8:02 PM CST
Where
Benton County, 0.86 mi NE of Atkins
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
41.990, -91.860

Hail, Linn

When
June 15, 8:03 PM CST
Where
Linn County, 2.65 mi ENE of Troy Mills
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
42.290, -91.630

Thunderstorm Wind, Cedar

When
June 15, 8:30 PM CST
Where
Cedar County, 2.76 mi S of Tipton
Measured
56 kt (64 mph) estimated gust
Reported by
Broadcast Media
Coordinates
41.730, -91.130

Trees and power lines down across Highway 38. The public report time is estimated from radar data.

Thunderstorm Wind, Scott

When
June 15, 8:57 PM CST to 9:02 PM CST
Where
Scott County, 0.97 mi SW of Davenport Arpt
Measured
54 kt (62 mph) measured gust
Reported by
ASOS
Coordinates
41.608, -90.591

Winds were measured by the Davenport Airport, KDVN ASOS, with a peak wind of 62 mph, and maximum sustained wind of 48 mph for a 5 minute period ending at 1002 PM.

Thunderstorm Wind, Scott

When
June 15, 9:00 PM CST
Where
Scott County, 3.87 mi WSW of Davenport Arpt
Measured
50 kt (58 mph) measured gust
Reported by
Department of Highways
Coordinates
41.600, -90.650

Winds were measured by Iowa DOT RWIS at I-80 and I-280 interchange.

Thunderstorm Wind, Scott

When
June 15, 9:05 PM CST
Where
Scott County, 2.67 mi WSW of Davenport Arpt
Measured
65 kt (75 mph) estimated gust
Reported by
NWS Employee
Coordinates
41.610, -90.630

Numerous large tree branches were blown down with a few trees blown over.

Thunderstorm Wind, Scott

When
June 15, 9:15 PM CST
Where
Scott County, 2.32 mi NNW of Panorama Park
Measured
52 kt (60 mph) measured gust
Reported by
Trained Spotter
Coordinates
41.580, -90.490

Thunderstorm Wind, Scott

When
June 15, 9:15 PM CST
Where
Scott County, 1.48 mi N of Panorama Park
Measured
61 kt (70 mph) estimated gust
Reported by
Broadcast Media
Coordinates
41.571, -90.468

Numerous reports and photos of a large tree branch blown down and as well as reports of trees blown down over much of Bettendorf. Reports were relayed through social media.

Thunderstorm Wind, Scott

When
June 15, 9:15 PM CST
Where
Scott County, 1.24 mi WNW of Panorama Park
Measured
56 kt (64 mph) estimated gust
Reported by
Trained Spotter
Coordinates
41.560, -90.490

Wind gusts of 65 TO 70 mph were reported, with several 3 to 4 inch limbs blown down.

Hail, Washington

When
June 15, 9:59 PM CST
Where
Washington County, Wellman
Measured
0.88 in hail
Reported by
Trained Spotter
Coordinates
41.470, -91.830

Hail, Johnson

When
June 15, 10:22 PM CST
Where
Johnson County, 0.92 mi NNE of Hills
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
41.561, -91.541

Hail, Benton

When
June 15, 10:55 PM CST
Where
Benton County, Belle Plaine
Measured
0.88 in hail
Reported by
Trained Spotter
Coordinates
41.900, -92.280

Hail, Benton

When
June 15, 10:59 PM CST
Where
Benton County, 1.54 mi E of Belle Plaine
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
41.900, -92.250

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Iowa in 2017Every state in 2017This day in weather historyWarnings in Iowa, June 2017

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 694445, 694389, 694390, 694392, 694394, 694395, 694438, 694397, 694405, 694406, 694408, 694410, 694413, 694414, 694443, 694416, 694439, 694442, 694417, 694428, 694431, 694446, 694447, 694448, 694452, 694449, 694450, 694451, 694432, 694433, 694434, 694435.